Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS New Orleans, LA

January 29, 2001East Feliciana Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 29, 2001, 10:34 AM CST for East Feliciana Parish, Louisiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 2001, 10:34 AM CST (16:34 UTC)
Expired
Jan 29, 2001, 11:00 AM CST
In force
26 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County East Feliciana Parish, LA

What was reported inside it

TimeReportWhereRemark
Jan 29, 10:40 AM CSTThunderstorm WindJackson, LASeveral trees were blown down in the eastern areas of Jackson.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 8:00 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WUUS54 KLIX 291635
SVRNEW
LAC033-037-047-077-121-291700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1034 AM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...BAKER...BATON ROUGE...ZACHARY
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF JACKSON
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ROADS
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN

* UNTIL 1100 AM CST

* AT 1032 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF JACKSON LOUISIANA TO 
  7 MILES SOUTH OF GROSSE TETE...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ADDIS AT 1040 AM CST
   BRUSLY...SLAUGHTER...ZACHARY AT 1045 AM CST
   BAKER...BATON ROUGE...PORT ALLEN AT 1050 AM CST

THIS SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS 
SUFFICIENT TO DOWN TREES AND POWERLINES. STAY INDOORS AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 1:30 AM CST, 9 hours 4 minutes earlier.

Area forecast discussion, Jan 29, 1:30 AM CST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
130 AM CST MON JAN 29 2001

MODELS FAIRLY SIMILAR THIS AM WITH TRACK OF H5 LOW NORTHEAST TO
MISSOURI BY 06Z TONIGHT AND GREAT LAKES TUE NIGHT. SURFACE FEATURE
SHOULD MOVE OUT RAPIDLY TODAY AS LOW OVER TX MOVES TO CENTRAL
MISSOURI BY 29/18Z WITH ATTENDENT COLDFRONT PUSHING EAST TO LINE
FROM NORTHEAST MS TO KLFT AREA. SURFACE FRONT EXPECTED TO PASS EAST
OF CWA BY 30/03Z TONIGHT. AVN SHOWS 130 KT JET AT 250MB MOVING NE
WITH RIGHT REAR QUAD APPROACHING CWA AROUND 00Z. ETA MODEL DIFFERS
BY KEEPING JET CORE WELL WEST OF AREA. CURRENT IR SATELLITE LOOP
APPEARS TO BE IN BETWIX THE TWO. WILL CONTINUE WITH MENTION OF FEW
POSSIBLE SEVERE IN ZONES FOR THIS AFTERNOON. GOOD WAA AND 30 TO 40KT
LOW LEVEL JET AHEAD OF FRONT...MODERATE HELICITIES WITH PRECIPITABLE
WATER VALUES OF 1.2 TO 1.5 INCHES  IS SUFFICIENT FOR LOCALLY HEAVY
RAINFALL AMOUNTS OF 2 TO 3 INCHES AS THE SQUALL LINE PUSHES THRU
THIS AFTERNOON AND EVENING.
WINDS WILL ABATE BEHIND THE FRONT BUT REMAIN IN THE SOUTHWEST
QUADRANT SO WILL RAISE TEMPERATRES ABOVE MOS GUID VALUES FOR MINS
TONIGHT.
IN MARINE SECTION...MODERATE WAA AHEAD OF SYSTEM JUSTIFIES
MAINTAINING SMALL CRAFT ADVISORY ACROSS MARINE ZONES INTO TONIGHT.
EXTENDED LOOKS ON TRACK...WILL MAKE LITTLE CHANGES.

MCB 70/45/70/48 +100     BTR 71/48/71/47 +000
MSY 75/56/72/52 +200     GPT 71/51/66/52 +601

.NEW...SCA PQL-ATCHAFALAYA RVE INCLUDING LAKE PONTCHARTRAIN/MAUREPAS
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jan 29, 10:15 AM CST, 19 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CST MON JAN 29 2001

...SEVERE THUNDERSTORM WATCH NUMBER 10 IS IN EFFECT FOR EAST-CENTRAL
   AND SOUTH-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI UNTIL 2 PM
   CST...

A LINE OF RAINSHOWERS AND A FEW THUNDERSTORMS IN ASSOCIATION WITH A
COLD FRONT WILL MOVE ACROSS EASTERN LOUISIANA AND EXTREME SOUTH
MISSISSIPPI THIS MORNING AND EARLY AFTERNOON. THE PRIMARY THREAT
WILL BE BRIEF TORRENTIAL RAINFALL AS THIS LINE MOVES EAST AT 35 TO
40 MPH. ONE OR TWO STORMS MAY BRIEFLY ATTAIN STRONG TO SEVERE
CONDITIONS BY PRODUCING DAMAGING WIND GUSTS CAPABLE OF DOWNING TREES
AND POWERLINES.

DUE TO DROUGHT DAMAGED TREES ACROSS THE AREA...WEAKENED OR DEAD
TREES MAY BE SNAPPED OR UPROOTED BY WIND SPEEDS LESS THAN 60 MPH.

THE FRONT IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI COASTAL
COUNTIES 3SHORTLY AFTER 3 PM.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:34 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge26 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Saint Helena, West Baton Rouge58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXSaint James58 min
Jan 29, 11:02 AM CSTSevere Thunderstorm WarningLIXLivingston58 min
Jan 29, 11:33 AM CSTTornado WarningLIXLivingston27 min
Jan 29, 11:43 AM CSTTornado WarningLIXTangipahoa32 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington61 min
Jan 29, 11:44 AM CSTSevere Thunderstorm WarningLIXSaint Charles, Saint James, Saint John the Baptist61 min
Jan 29, 12:06 PM CSTTornado WarningLIXWashington39 min
Jan 29, 12:18 PM CSTTornado WarningLIXTangipahoa27 min
Jan 29, 12:35 PM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington55 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint John the Baptist90 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard90 min
Jan 29, 12:45 PM CSTSevere Thunderstorm WarningLIXTerrebonne90 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.